Alert archive / California / Frost Advisories in 2007

Frost Advisory 2, NWS Los Angeles, CA

January 13, 2007

NWS Los Angeles, CA issued this frost advisory at Jan 13, 2007, 2:47 PM PST. It took effect at Jan 14, 2007, 3:00 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2007, 2:47 PM PST (22:47 UTC)
In effect from
Jan 14, 2007, 3:00 AM PST
Expired
Jan 14, 2007, 9:00 AM PST
In force
6 hr
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this frost advisory went out at Jan 13, 10:30 AM PST, 4 hours 17 minutes earlier.

Area forecast discussion, Jan 13, 10:30 AM PST, 4 hours 17 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1030 AM PST SAT JAN 13 2007

.SHORT TERM...SKIES REMAIN CLEAR ACROSS THE REGION...EXCEPT FOR
CATALINA ISLAND WHICH HAD A FEW SPRINKLES THIS MORNING DUE TO A
LITTLE WRAP AROUND CLOUD COVER FROM THE SOUTH. THE MAIN STORY WILL
CONTINUE TO BE THE VERY COLD TEMPERATURES ACROSS THE REGION
OVERNIGHT. ALTHOUGH OFFSHORE WINDS WERE A BIT MORE WIDESPREAD THAN
FIRST ANTICIPATED THROUGH AND BELOW THE WIND PRONE AREAS OF LA/VTU
VALLEYS AND COASTAL AREAS...WIND SHELTERED AREAS SUCH AS OJAI (21
DEGREES)...OAK VIEW (24 DEGREES)...AGOURA HILLS (23
DEGREES)...NEWHALL (28 DEGREES)...LANCASTER (7 DEGREES)...SANTA
BARBARA (28 DEGREES) AND PASO ROBLES (12 DEGREES) WERE WELL INTO A
HARD FREEZE LAST NIGHT AND EARLY THIS MORNING. WINDS CONTINUE TO BE
GUSTY ACROSS PORTIONS OF THE LA/VTU COUNTIES BUT REMAIN BELOW
ADVISORY LEVELS. THESE WINDS WILL BEGIN TO DECREASE AND SHOULD BE
LIGHTER TONIGHT...ALLOWING FOR A BETTER COLD AIR INVERSION TO BE IN
PLACE...DROPPING TEMPERATURES A FEW DEGREES COLDER THAN LAST NIGHT.
A FROST ADVISORY WILL LIKELY BE NEEDED AGAIN OVERNIGHT FOR THE LA
COUNTY COASTAL AREA AS WELL. LATEST GFS AND WRF INDICATES STRONG
OFFSHORE GRADIENT WITH SOME UPPER LEVEL SUPPORT DEVELOPING EARLY
MONDAY MORNING...THEREFORE WILL ISSUE A HIGH WIND WATCH FOR THE LA
COUNTY MOUNTAINS THIS AFTERNOON.

...FROM PREVIOUS DISCUSSION...

MAIN STORY IS THE VERY COLD AIRMASS ACRS THE AREA. ACRS THE L.A.
AND VTU COUNTY CST AND VLYS...THERE HAS BEEN SOME WIND THIS
MORNING KEEPING THE AIR MIXED SO FAR. THIS HAS BEEN A GOOD THING FOR
AGRICULTURE IN THAT IT HAS PREVENTED A WDSPRD HARD FREEZE.
HOWEVER...WHERE WINDS HAVE DROPPED OFF IN THE VLYS OF VTU AND L.A.
COUNTIES COUNTIES...TEMPS HAVE COLLAPSED INTO THE 20S. HAVE DECIDED
NOT TO DROP THE FREEZE WARNING FOR THIS MORNING FOR THE VLYS OF L.A.
AND VTU COUNTIES AND THE VTU COUNTY CST...SINCE DEW POINTS ARE
EXTREMELY LOW...AND IF WINDS DROP OFF...TEMPS WILL EASILY FALL INTO
THE 20S. HOWEVER...AT THIS POINT IT LOOKS AS THOUGH CSTL SXNS OF VTU
COUNTY...WHERE THERE IS THE MOST WIND...MAY BE SPARED A HARD
FREEZE...AND CSTL SXNS OF L.A. COUNTY WILL HAVE ONLY LOCAL FROST
THIS MORNING.

IN CSTL SXNS OF SLO AND SBA COUNTY...TEMPS WERE BEGINNING TO FALL
EARLY THIS MORNING AS WINDS DROP OFF...AND EXPECT TEMPS WELL BELOW
FREEZING IN MANY AREAS BY DAYBREAK. ACRS INTERIOR SLO AND SBA
COUNTIES...IN THE MTNS...AND IN THE ANTELOPE VLY...IT WAS EXTREMELY
COLD THIS MORNING. TEMPS HAVE DROPPED BELOW 10 DEGREES IN THE
COLDEST LOCATIONS...AND A FEW LOCATIONS IN THE MTNS WERE HOVERING
JUST A FEW DEGREES ABOVE ZERO. IN THE MTNS...THERE WERE SOME GUSTY
WINDS...ALTHOUGH BELOW ADVISORY LEVELS. THESE WINDS COMBINED WITH
THE EXTREME COLD WERE CREATING DANGEROUS WIND CHILL VALUES THIS
MORNING. HAVE ISSUED A WIND CHILL ADVISORY FOR THE MTNS OF L.A. AND
VTU COUNTIES THROUGH SUNDAY MORNING. THOSE LIVING IN OR TRAVELING
INTO THE MTNS AND RESORTS SHOULD BE PREPARED FOR EXTREMELY LOW WIND
CHILLS THROUGH SUNDAY MORNING...ESPECIALLY THIS MORNING...AND AGAIN
LATE TONIGHT THROUGH MID MORNING SUNDAY...WHEN WIND CHILL VALUES OF
-5 TO -15 DEGREES ARE EXPECTED AT TIMES.

OTHER THAN CLDS POSSIBLY LIFTING INTO SRN L.A. COUNTY FOR A FEW
HOURS THIS MORNING...TODAY WILL BE SUNNY...BUT IT WILL BE VERY COOL.
EVEN WARMEST LOCATIONS ON THE COASTAL PLAIN WILL STRUGGLE TO RISE
OUT OF THE 50S TODAY...WITH HIGHS IN THE HIGHER MTNS REMAINING IN
THE 20S. GUSTY WINDS WILL BECOME MORE WDSPRD IN THE MTNS OF L.A. AND
VTU COUNTIES TODAY...AND WILL SPREAD INTO THE VLYS AND ACRS PORTIONS
OF THE CSTL PLAIN. AT THIS POINT...XPCT WINDS TO REMAIN
BELOW ADVISORY LVLS IN MOST AREAS TODAY.

LOW LVL COLD AIR WILL REMAIN IN PLACE TONIGHT...AND IT WILL CONT TO
BE EXTREMELY DRY...WITH CLEAR SKIES. WINDS SHOULD DROP OFF THIS
EVENING...WITH MUCH LESS IN THE WAY OF WIND XPCTD LATE TONIGHT AND
SUNDAY MORNING THAN THIS CURRENT MORNING. XPCT LOW TONIGHT/SUN
MORNING TO BE SEVERAL DEGREES LOWER ON AVERAGE THAN THIS MORNING...
WITH WDSPRD HARD FREEZES LIKELY ACRS ALL BUT CSTL SXNS OF L.A.
COUNTY AND CATALINA ISLAND. ACRS CSTL SXNS OF L.A. COUNTY THERE
WILL LIKELY BE AREAS OF FROST...AND FROST ADVISORIES MAY BE
NEEDED AGAIN. TEMPS MAY EDGE UPWARD A COUPLE OF DEGREES SUNDAY
AFTERNOON...BUT IT WILL STILL BE WELL BELOW NORMAL IN MOST AREAS.

MODELS SHOW A STRONG SHORT WAVE DIGGING SSWD THRU THE GREAT BASIN
SUNDAY NIGHT AND MONDAY...CAUSING NLY FLOW TO INCREASE ALF...WITH
INCREASINGLY STRONG NELY FLOW AT 850 AND 950 MB. DECENT
SUBSIDENCE WILL SPREAD INTO THE AREA BY MON MORNING...AS LOW LVL
OFFSHORE GRADS INCREASE. XPCT WINDS TO INCREASE ACRS THE MTNS
SUN NIGHT...WITH GUSTY WINDS PROBABLY SPRDG INTO THE VLYS OF
L.A. AND VTU COUNTIES. WITH ALL THE MIXING...DO NOT XPCT SUNDAY
NIGHT TO BE AS COLD AS RECENT NIGHTS IN MOST AREAS...ALTHOUGH IT
WILL STILL BE VERY COLD IN WIND-SHELTERED AREAS. WINDS WILL BECOME
QUITE GUSTY ACRS THE L.A. AND VTU COUNTY MTNS AND VLYS MON...
AND ACRS PORTIONS OF THE CSTL PLAIN. WIND ADVISORIES WILL LIKELY
BE NEEDED...AND...IF THE CURRENT MODELS ARE ON TRACK...WOULD NOT BE
SURPRISED IF WINDS APCHD HIGH WIND WARNING LEVELS ON MONDAY.
THERE COULD BE A COUPLE OF DEGREES OF WARMING W OF THE MTNS ON
MONDAY...BUT STILL BELOW NORMAL MOST AREAS. WITH THE EXTREMELY
DRY CONDS AND GUSTY WINDS LIKELY TO BECOME MORE WDSPRD SUN
NIGHT/MON...THE FIRE DANGER WILL INCREASE...AND FIRE WEATHER
WATCHES ARE IN EFFECT BEGINNING LATE SUNDAY.

.LONG TERM...MDT TO STRONG LOW LVL OFFSHORE FLOW WILL CONT MONDAY
NIGHT AND TUE...AND XPCT AREAS OF STRONG AND GUSTY OFFSHORE WINDS
MON NIGHT/TUE ACRS MUCH OF L.A. AND VTU COUNTIES. MODELS HAVE
BEEN HAVING A VERY DIFFICULT TIME WITH THE PATTERN AFTER TUE.
THE 06Z RUN OF THE GFS NOW SHOWS A WK UPPER LOW DROPPING SWD INTO
CA TUE NIGHT AND WED...AND NOW SHOW LESS IN THE WAY OF OFFSHORE
GRADS. THERE WILL STILL LIKELY BE SOME GUSTY WINDS ACRS PORTIONS OF
L.A. AND VTU COUNTIES TUE NIGHT INTO WED...BUT IF THE 06Z RUN IS
CORRECT...MUCH LESS WDSPRD. TEMPS TUE AND WED MAY EDGE UPWARD A
BIT...BUT AT BEST TO AROUND NORMAL FOR MID JANUARY. THE 06Z RUN OF
THE GFS NOW SHOWS STRONG NWLY FLOW ALOFT ACRS THE AREA THU AS
A RIDGE AMPLIFIES OFF THE W CST...THEN IT SHOWS A STRONG SHORT
WAVE DIGGING SSWD INTO THE GREAT BASIN LATE THU AND FRI WITH
STRONG OFFSHORE FLOW SPREADING INTO THE AREA AGAIN. THAT IS TOTALLY
DIFFERENT FROM THE 00Z RUN WHICH SHOWED AN UPPER LOW DROPPING SWD
ALONG THE W CST. AT THIS TIME...DUE TO THE UNCERTAINTY...DID NOT
MAKE ANY MAJOR CHANGES TO THE FCST FOR THU AND FRI.

&&

.AVIATION...
ONLY CONCERN. KOXR KVNY AND POSSIBLY KBUR SHOULD SEE SOME GUSTY NE
CONDITIONS. LLWS WILL BE SIGNIFICANT AT KVNY AND KBUR AS WELL
THROUGH ABOUT 02Z. OFFSHORE WINDS SHOULD BE WEAKER TONIGHT INTO
SUNDAY.

KLAX WILL CONTINUE TO SEE EASTERLY WIND JUST UNDER 10 KT THROUGH
ABOUT 20Z...POSSIBLY INTO 21Z...WITH A WESTERLY SEABREEZE KICKING IN
ABRUPTLY THEREAFTER. I CANNOT RULE OUT 15-45 MIN OF EAST WINDS 10KT
AND ABOVE...BUT SHOULD NOT BE PROLONGED ENOUGH TO WARRANT A SHIFT IN
OPERATIONS. THIS THREAT SHOULD BE OVER BY 20Z.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING (SEE LAXNPWLOX).
FIRE WEATHER WATCH (SEE LAXRFWLOX).
WIND CHILL ADVISORY (SEE LAXWSWLOX)
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

PUBLIC...KAPLAN/BRUNO
AVIATION...KITTELL
Hazardous weather outlook, Jan 13, 6:00 AM PST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SAT JAN 13 2007

CAZ034>041-044>047-051>054-059-087-088-141400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST SAT JAN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

VERY COLD TEMPERATURES ARE EXPECTED ACROSS THE SOUTHLAND EARLY
THIS MORNING...AND AGAIN TONIGHT. A WIDESPREAD HARD FREEZE WILL
AFFECT SAN LUIS OBISPO AND SANTA BARBARA COUNTIES THROUGH MID
MORNING...AS WELL AS THE WIND SHELTERED VALLEYS OF LOS ANGELES AND
VENTURA COUNTIES...THE VENTURA COUNTY COAST AND THE SANTA MONICA
MOUNTAINS. THERE WILL BE AREAS OF FROST ACROSS COASTAL SECTIONS
OF LOS ANGELES COUNTY AS WELL.

THERE WILL BE GUSTY WINDS IN THE MOUNTAINS OF LOS ANGELES AND
VENTURA COUNTIES TODAY AND TONIGHT...AND GUSTY WINDS WILL SPREAD
INTO THE VALLEYS AND SOME COASTAL SECTIONS AS WELL.

THE COMBINATION OF LOW TEMPERATURES AND GUSTY WINDS WILL CREATE
DANGEROUS WIND CHILL VALUES OF BETWEEN FIVE BELOW ZERO AND FIFTEEN
BELOW ZERO AT TIMES IN THE MOUNTAINS OF LOS ANGELES AND VENTURA
COUNTY THIS MORNING...AND AGAIN TONIGHT. WIND CHILL ADVISORIES ARE
IN EFFECT FOR THESE AREAS.

* FREEZE WARNING.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND CHILL ADVISORY........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

VERY COLD TEMPERATURES ARE EXPECTED ACROSS THE SOUTHLAND AGAIN
SUNDAY MORNING. WIDESPREAD HARD FREEZES ARE EXPECTED ACROSS
SAN LUIS OBISPO AND SANTA BARBARA COUNTIES THROUGH MID MORNING...
AS WELL AS THE WIND SHELTERED VALLEYS OF LOS ANGELES AND VENTURA
COUNTIES...THE VENTURA COUNTY COAST AND THE SANTA MONICA MOUNTAINS.
FREEZE WARNINGS ARE IN EFFECT THROUGH SUNDAY MORNING. THERE MAY BE
AREAS OF FROST ACROSS COASTAL SECTIONS OF LOS ANGELES COUNTY AS
WELL...AND FROST ADVISORIES MAY BE NEEDED.

THE COMBINATION OF LOW TEMPERATURES AND GUSTY WINDS WILL CREATE
DANGEROUS WIND CHILL VALUES OF BETWEEN FIVE BELOW ZERO AND FIFTEEN
BELOW ZERO AT TIMES IN THE MOUNTAINS OF LOS ANGELES AND VENTURA
COUNTY SUNDAY MORNING.

WIDESPREAD STRONG WINDS ARE EXPECTED TO DEVELOP ACROSS THE
MOUNTAINS AND VALLEYS OF LOS ANGELES AND VENTURA COUNTIES
SUNDAY NIGHT OR MONDAY MORNING AND CONTINUE AT TIMES INTO
WEDNESDAY MORNING. THE GUSTY WINDS...COMBINED WITH A PROLONGED
PERIOD OF EXTREMELY LOW RELATIVE HUMIDITIES WILL CAUSE THE FIRE
DANGER TO INCREASE...POSSIBLY TO CRITICAL THRESHOLDS. FIRE WEATHER
WATCHES ARE IN EFFECT FROM LATE SUNDAY THROUGH THURSDAY FOR THE
MOUNTAINS AND VALLEYS OF VENTURA AND LOS ANGELES COUNTIES...
AS WELL AS THE LOS ANGELES COUNTY COAST FROM MALIBU TO THE
HOLLYWOOD HILLS.

* FREEZE WARNING.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FIRE WEATHER WATCH.........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* WIND CHILL ADVISORY........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 10:11 PM PSTFrost AdvisoryLOX11 hr
Jan 12, 10:11 PM PSTWind AdvisoryLOX5 hr
Jan 12, 10:32 PM PSTWind Chill AdvisoryLOX34 hr
Jan 13, 10:16 AM PSTMarine Weather StatementLOX5 hr
Jan 13, 2:47 PM PSTFreeze WatchLOX24 hr
Jan 13, 2:47 PM PSTHigh Wind WatchLOX24 hr

Nearby

Frost Advisories in California, 2007Every frost advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.